OR WAIT null SECS
Soon after FDA warned the manufacturer involved in a massive nationwide recall of valsartan- and losartan-containing drugs, the recall is expanding. Find out why.
Soon after FDA warned the manufacturer involved in a massive nationwide recall of valsartan- and losartan-containing drugs, the recall is expanding.
In mid-December, FDA issued a warning letter to Zhejiang Huahai Pharmaceutical Co. Ltd. (ZHP), in Linhai, Taizhou Zhejiang, China. The pharma maker provided the active pharmaceutical ingredient (API) found in valsartan that is the subject of an ongoing FDA investigation into probable cancer-causing impurities in certain commonly prescribed heart medicines, FDA said in a statement.
Starting in July, several drug makers, including Teva Pharmaceuticals and Major Pharmaceuticals, issued recalls of valsartan-containing blood pressure medications.
Now, Torrent Pharmaceuticals is expanding its voluntary recall of losartan potassium tablets from 2 lots to 10 lots at the consumer level, “due to the detection of trace amounts of an unexpected impurity found in an active pharmaceutical ingredient (API) manufactured by Hetero Labs Limited,” the pharma maker said in a statement.
Torrent is only recalling lots of losartan-containing products that contain N-nitrosodiethylamine (NDEA) above the acceptable daily intake levels released by the FDA. NDEA is a substance that occurs naturally in certain foods, drinking water, air pollution, and industrial processes, and has been classified as a probable human carcinogen as per International Agency for Research on Cancer (IARC) classification, the company said in a statement.
Aurobindo Pharma USA is also recalling 80 lots of Amlodipine Valsartan Tablets USP, Valsartan HCTZ Tablets USP, and Valsartan Tablets USP at the consumer level due to the detection of trace amounts of NDEA.
However, both manufacturers said that patients who are prescribed valsartan and losartan should continue taking their medication. “The risk of harm to the patient’s health may be higher if the treatment is stopped immediately without any alternative treatment,” Torrent said in the statement. “Patients should contact their pharmacist or physician who can advise them about an alternative treatment prior to returning their medication.”
So far, no adverse events related to the recall have been reported.
Read more: Popular blood pressure drug recalled